Aromatase Inhibitors: Did you decide to go on them or not?
Nanaloves: I’m about to start arimidex and just feel that the contraindications , bone issues etc. are overwhelming. I’m 70 years old, dodged a bullet I feel with zero stage DCIS but the follow up is pretty much no different then if it was more aggressive. I’ve just done 33 treatments of radiation and now they advise arimidex as a preventative. I’m not sure with the beginnings of arthritis and lower back. sensitivity already that I should take it. Anyone not take it and not have a recurrence within the 5 years.
Interested in more discussions like this? Go to the Breast Cancer Support Group.
I decided against it. I was diagnosed earlier this year, stage one,
negative nodes. I had lumpectomy and 3 proton beam treatments. I am
currently recovering from reverse shoulder replacement, have had two knee
replacements, lots of arthritis, and fibromyalgia. I am almost 70,
currently taking tamoxifen, and fingers crossed evdrything will go well.
Glad you caught the cancer early. I had a stage 0 LCIS which 2 years later became a Stage One. Because the Lobular is trickier, I opted to have a bi lateral mastectomy so I wouldn't have to go through all the constant testing and worry. All that said……I tried the aromatase drugs (Letrozole and Arimidex) and had ALL the side effects (just lucky I guess) and opted not to use them……at Stage 0 and again at Stage 1. BUT, I think I am the exception. I can't tolerate most drugs. There are lots of people who do tolerate them pretty well. I was 56 when I was first diagnosed and am 61 now. I opted for feeling better most of the time vs. the drugs, but why not try them, see how you feel on them and take it from there. I tried 2 different ones and the Letrozole was better than the Arimidex for me. Everyone is different. I wish I could have tolerated them because perhaps it would have stopped my cancer from advancing to a Stage 1 ultimately. If they make you feel bad you can always quit them. If they are tolerable….perhaps you won't have the cancer again???? There are so many tough decisions to make at a time when you are least emotionally able to make them, so hugs to you.
Thank you for your advice and kind words. It’s great to connect with people who are traveling the same path. There just seems to be so little research for early stage non- invasive cancer, but you are right best to try it.
Thank you for your quick reply. I also had a lumpectomy with no node involvement. A protein beam wasn’t offered. I didn’t think tamoxifen was an option for us post menopausal gals. I’ll mention that if the other AIs are a problem. Best to you!
Always get second opinion. When in doubt second opinions put you at ease. Always have hope thru this journey.
Nanaloves I had Gr 1-2 invasive E+ & PR+ but no node involvement. I chose to have 15 days of intense rads to left breast after lumpectomy due to them finding DCIS. I also chose Tamoxifen rather than Arimex due to the side effects & also previous arthritis. Have not regreted my decision & have had very little problem. Have been on Tamoxifen for 9 months.
Welcome new members, @nanato6 and @mimi99, you may also be interested in this discussion about anastrozole (Arimidex) and other aromatase inhibitors.
– Concerned about the side effects of anastrozole https://connect.mayoclinic.org/discussion/i-completed-all-treatments-for-breast-cancer-but-now-i-am-supposed/
I agree with @elvandi. Second opinions, and even third, can help with decisions that are right for you.
Today Is my two year from lu mpectomy for stage 2……I have done nothing else as I am now 82, and felt al hormone therapy made me feel awful with just one pill!!! And I have had osteoporosis already……so far no recurrence.
Are you still taking this pill daily or did you stop taking the pill ?
@cindylb, I also had ALL of the side effects. When the doctor started telling me about the side effects, I didn't really listen, because I have never had side effects from any drug I have taken. About a week after starting them, I was trying to get out of bed and noticed my fingers were really stiff, and then remembered him saying something about that. In week 2, it got worse, much worse and it has continued on since. I am trying 3 weeks on and 1 week off, and hoping that each time I start it again, some of the SE will dissipate. My main concern is with the lasting effects on my joints. I understand bone loss is a given, but I am wondering if, after I stop taking it, will my joints be OK. Luckily, I had great bone density, and never had a joint issue to speak of, now however, when I finish these meds (at my time to retire), am I going to be able to resume all of my activities.